Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 53, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 2, 2017, 1:17 PM MST for Pima County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 1:17 PM MST (20:17 UTC)
- Expired
- Aug 2, 2017, 3:15 PM MST
- In force
- 118 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 124 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1759 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
927 WGUS55 KTWC 022017 FFWTWC AZC019-022215- /O.NEW.KTWC.FF.W.0053.170802T2017Z-170802T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 117 PM MST WED AUG 2 2017 The National Weather Service in Tucson has issued a * Flash Flood Warning for... North central Pima County in southeastern Arizona... * Until 315 PM MST * At 115 PM MST, Doppler radar and automated rain gauges indicated thunderstorms had produced 1 to 2 inches of rain north of Hickiwan and near San Simon Village. Flash flooding is expected to begin shortly along Hickiwan Wash and also along Highway 86 near San Simon Village. * Some locations that will experience flooding include... Hickiwan and San Simon Village as well as Hickiwan Wash and downstream into San Simon Wash. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3250 11237 3216 11233 3217 11244 3250 11258 $$ KD
1 follow-up statement
504 WGUS75 KTWC 022206 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 306 PM MST WED AUG 2 2017 AZC019-022216- /O.EXP.KTWC.FF.W.0053.000000T0000Z-170802T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pima- 306 PM MST WED AUG 2 2017 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL PIMA COUNTY WILL EXPIRE AT 315 PM MST... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3250 11237 3216 11233 3217 11244 3250 11258 $$ GL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 8:44 AM MST, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 2, 8:44 AM MST, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 844 AM MST Wed Aug 2 2017 .SYNOPSIS...The weather pattern will remain favorable for daily thunderstorms most days into the weekend. There should be a bit of a downtrend in activity early next week as the air mass temporarily dries a little. With the moisture, high temperatures will generally be near or below average through Sunday. && .DISCUSSION...Another anomalously moist day across Southeast Arizona as the 12Z KTWC sounding came in with a PWAT of 1.82 inches. IR satellite imagery shows partly to mostly cloudy skies this morning north of Tucson with clear to partly cloudy skies for locales south of Tucson. A weak mid level trough remains across Southeast Arizona this morning and is the focusing point for some light to moderate showers primarily northeast of Tucson. Meanwhile, WV imagery shows a disturbance moving northward from Sonora which will also help focus convection later. Current thinking is surface based convection will develop across Pima, Santa Cruz and Western Cochise Counties by midday which initially will have the best solar insolation, then gradually spread to the north and east. Storm motion today will be quite slow and given the moist environment, flash flooding will be the primary concern, though we can't rule out a few severe thunderstorms as well. Per coordination with WPC, they have upgraded us to a slight risk of excessive rainfall today and that looks good. We considered a Flash Flood Watch but our confidence on widespread flash flooding is a bit low as many storms may not maintain in any one location long enough. Beyond today, a fairly typical early August monsoon pattern is expected to continue the next few days as abundant moisture remains across this part of the state. However, the larger scale pattern aloft will be gradually changing this weekend as the flow becomes more westerly. This will result in a downturn into a low grade pattern by early next week. As this occurs, expect temperatures to rebound back above seasonal normals. && .AVIATION...Valid thru 03/18Z. SCT to lcly BKN clouds above 10k ft AGL with isold TSRA/SHRA this am NE of KTUS. Elsewhere, sctd TSRA dvlpg after 02/18z and cont thru 03/03z. Brief MVFR cigs/vsbys psbl in/near TSRA. SFC wind vrbl in direction mainly less than 12 kts, except in the vcnty of TSRA where gusts may exceed 40 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Fire weather concerns are low into the upcoming weekend. Daily shower and thunderstorm chances will persist across most of southeast Arizona. Daytime temperatures will generally be at or below normal with elevated relative humidities. Outside of gusty thunderstorm winds, expect 20-foot winds to remain at or below 15 mph and follow typical upslope/down valley diurnal patterns. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && GL Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 2, 11:20 AM MST, 1 hour 57 minutes before
Special Weather Statement National Weather Service Tucson AZ 1120 AM MST WED AUG 2 2017 AZZ501-502-021900- Tohono O'odham Nation including Sells-Western Pima County Including Ajo/Organ Pipe Cactus National Monument- 1120 AM MST WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL NOON MST... At 1120 AM MST, Doppler radar was tracking a strong thunderstorm 21 miles southeast of Ajo, or 45 miles northwest of Sells, moving northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gunsight, Guvo, Hickiwan, Kuakatch and Charco 27. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3202 11258 3208 11274 3250 11268 3250 11234 TIME...MOT...LOC 1820Z 225DEG 11KT 3220 11257 KD
Special weather statement, Aug 2, 12:08 PM MST, 1 hour 9 minutes before
Special Weather Statement National Weather Service Tucson AZ 1208 PM MST WED AUG 2 2017 AZZ503-507-513-022000- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 1208 PM MST WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY UNTIL 100 PM MST... At 1207 PM MST, Doppler radar was tracking a strong thunderstorm 20 miles northeast of Nogales, moving north at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Patagonia, Sonoita and Elgin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3151 11056 3147 11076 3172 11087 3172 11059 TIME...MOT...LOC 1907Z 168DEG 8KT 3157 11068 GL
Special weather statement, Aug 2, 12:27 PM MST, 50 minutes before
Special Weather Statement National Weather Service Tucson AZ 1227 PM MST WED AUG 2 2017 AZZ501-502-022015- Tohono O'odham Nation including Sells-Western Pima County Including Ajo/Organ Pipe Cactus National Monument- 1227 PM MST WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL 115 PM MST... At 1226 PM MST, Doppler radar was tracking a strong thunderstorm 19 miles southwest of Santa Rosa, or 30 miles northwest of Sells. this storm was nearly stationary. Half inch hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Hickiwan, Vaya Chin, Charco 27 and San Simon Village. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3250 11230 3207 11220 3214 11263 3250 11263 TIME...MOT...LOC 1926Z 106DEG 3KT 3216 11230 GL
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:09 PM MST | Flash Flood Warning | TWC | Graham | 2 hr |
| Aug 1, 5:12 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 1, 5:27 PM MST | Special Weather Statement | TWC | 63 min | |
| Aug 1, 5:46 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 1, 5:47 PM MST | Areal Flood Advisory | TWC | Pinal | 118 min |
| Aug 1, 6:02 PM MST | Flash Flood Warning | TWC | Pinal | 88 min |
| Aug 1, 6:16 PM MST | Flash Flood Warning | TWC | Cochise | 119 min |
| Aug 1, 6:30 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 1, 7:28 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 2, 11:20 AM MST | Special Weather Statement | TWC | 40 min | |
| Aug 2, 11:40 AM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 2, 11:51 AM MST | Areal Flood Advisory | TWC | Pima | 114 min |
| Aug 2, 12:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 52 min |
| Aug 2, 12:12 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 2, 12:27 PM MST | Special Weather Statement | TWC | 48 min | |
| Aug 2, 12:39 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 2, 1:29 PM MST | Special Weather Statement | TWC | Pinal | 46 min |
| Aug 2, 1:32 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 118 min |
| Aug 2, 1:51 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 2, 1:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 32 min |
| Aug 2, 2:06 PM MST | Areal Flood Advisory | TWC | Cochise | 114 min |
| Aug 2, 2:29 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 2, 3:01 PM MST | Special Weather Statement | TWC | 44 min | |
| Aug 2, 3:05 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 2, 3:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 2, 4:03 PM MST | Special Weather Statement | TWC | Pima | 42 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.